Critical Day, Critical Night

Over the past several days, and not particularly because of the road trip, Debbi has been experiencing dizziness and nausea (probably related to the dizziness). Debbi was prescribed a Scopolomine patch and when that patch did not seem to work, a second patch was added.

Last night Debbi began babbling incoherently. I stayed up until 2am listening to her. Nothing made sense but it was very interesting. Sometimes Debbi was teaching in her classroom talking to the children and moving her arms directing them in song. Other times Debbi was painting and talking about the colors she was using as she punctuated her expressions with sweeping arm and hand movements.

After she awoke this morning, the behavior returned. I placed a call to the Visiting Nurses and was told that Debbi A. would visit early this afternoon. I had given Debbi Ativan, Lexapro, and 800mg of Ibuprofen as was her daily morining regimen prior to calling but held off on all meds from that point until Debbie A. showed up. After Debbie observed Debbi, she asked for the scopolamine patches to be removed and asked that Debbi refrain from all other medicines except for some Haloperidol at bed time. The Haldoperidol is used to control dizziness and delirium.

Well today has been all about delirium. Imagine walking into a movie theater showing a 3D movie but nobody had ever told you about the 3D effect. You observe the audience reaching out to grab flowers and rings that they visualize as real but it turns out to be just a dual camera trick using different focal lengths so they are just grabbing at empty space. In Debbi’s case, we are the observers and she is the audience. She reaches out to orchestrate scores and to grasp items that must be real to her but can’t be seen by the rest of us.

This delirium or incoherency also made it very difficult to maneuver Debbi from the bed to the toilet. Even though it is only about 12 feet away, this proved to be a difficult task. Firstly, we can not use Debbi’s shoulders or underarms to support her because this transfers her weight to her scapulae. We also have to be careful of her trunk because there is some tenderness where her right kidney was removed. Finally, her mental state also made things challenging either because every motion made her uncomfortable or she wanted to touch something or open a certain drawer along the way.

Throughout the day, we all took turns sitting by her side while she rested. She maintained a continual running commentary of various topics again employing hand and arm gestures freely. On some occasions, she interacted with us as characters in her drama.

At one point, Debbi sat up and saw a soccer ball on my tee shirt. She asked for a pair of scissors so I gave her a pair knowing that I could grab them away from her at any time. She reached out and felt the area where the silk screen logo was located, she pinched a fold into the soccer ball logo and was about to cut out the logo. Needless to say, I retook the scissors before she could act on her vision. No more sharp objects for her!

Joshua was lying in the bed with Debbi. Debbi motioned for him to come closer and I don’t know what chapter Debbi was acting out but evidently it called for the heroine to strike the evil magpie in the throat and that is just what Debbi did.  Josh was with her later in the day and I guess this time the magpie was supposed to be struck in the chest. Again it happened just that way.

At bedtime, I gave Debbi 1ml of Haloperidol as Debbie A. had instructed. Debbi also indicated that she was in pain and after she pressed the “magic button” requesting her morphine pump to dispatch another bolus, but was met with a beep signaling that a full 30 minutes had not passed since her last request, Debbi asked for some Roxinol (liquid morphine). Debbi is allowed to have 1ml as needed up to 4x per day. The roxinol is delivered via a plastic syringe having no needle. The syringe is slender so I usually give Debbi about half of the dose under her toungue, wait a few seconds for her to process the liquid and the alert her and squeze the plunger to deliver the second half of the dose. Once completed, Debbi reached out for my tee shirt, grabbed a fold of material within the large soccerball logo, and proceeded to spit the second half dose into the tee shirt’s folded section. Who knows why?

After learning that hearing is the last sense to go, we were always careful to save any laughter until we were out of earshot range. While tragic and disappointing that Debbi had to go through this possible overdose of Scopolamine, there was an aspect humor within the total framework along with many curious moments. We all took turns sitting with Debbi as I mentioned before and during these visits we would listen and sometimes ask questions on what we heard. I once asked Debbi during one such story, “What was the combination to our safe at home?” She replied matter-of-factly…”2087″ even though we do not have a safe.

Thus far I have avoided discussing the topic of today’s blog… “Critical Day, Critical Night.” What makes today so critical? Debbie A. told us that in some patients, Debbi’s symptoms are signs of a scopolamine overdose and the symptoms leave within 24-36 hours of removal of the trans-dermal scopolamine patches. Debbie also mentioned that in some patients, these symptoms are part of the disease process and may not be reversed.

By late evening, Debbi was able to get out of bed and walk to the bathroom by herself with just some guidance to make sure she did not lose her bearings.

We, having positive outlooks, are hoping and praying that the scopolamine was the culprit. Given that Debbi is very sensitive to medication, that we were instructed to use 2 patches or twice the normal dose. and that the list of possible side effects match Debbi’s incoherent behavior perfectly, we are looking forward to her coming out of this quagmire in the next day or two.

Leave a Reply